Antibiotics and RA

Question

My friend, Janie, is having a full blown case of rheumatoid arthritis since Feb. 6. She has been on an anti-biotic since last week for flu like symtoms and coughing. Could the anti-biotic have caused her to have a complete blow out. She is going to call her arthurtis doctor in the morning but i sit here wondering how long it will take her to come out of it as we plan on leaving for FL this weekend. She has been looking forward to the trip for a long time. Thank you, Jane

Answer

HI Jane,

Antibiotics do not cause flares of RA.  In fact, some antibiotics are useful in treating RA, perhaps because certain ones have anti-inflammatory properties (e.g., minocycline).  RA is a disease of ups and downs.  A flare can occur out of the blue for no apparent reason.  You are correct that your daughter should talk to her rheumatologist for further guidance on managing the flare.

 

Joan Bathon, M.D.

About Joan Bathon, M.D.

Dr. Bathon was a Co-Deputy Director of the Division of Rheumatology at Hopkins Bayview. She was also the founder and director of the Hopkins Arthritis Center.